Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Allergy Clin Immunol. 1980 Aug;66(2):106-11.

Exercise-induced anaphylaxis.

Abstract

Sixteen patients were seen because of possibly life-threatening exercise-associated symptoms similar to anaphylactic reactions. Asthma attacks, cholinergic urticaria and angioedema, and cardiac arrythmias are recognized as exertion-related phenomena in predisposed patients but are distinct from the syndrome described here. A syndrome characterized by the exertion-related onset of cutaneous pruritus and warmth, the development of generalized urticaria, and the appearance of such additional manifestations as collapse in 12 patients, gastrointestinal tract symptoms in five patients, and upper respiratory distress in 10 patients has been designated exercise-induced anaphylaxis, because of the striking similarity of this symptom complex to the anaphylactic syndrome elicited by ingestion or injection of a foreign antigenic substance. There is a family history of atopic desease for 11 patients and cold urticaria for two others and a personal history of atopy in six. The size of the wheals, the failure to develop an attack with a warm bath or shower or a fever, and the prominence of syncope rule against the diagnosis of conventional cholinergic urticaria. There is no history or evidence of an encounter with an environmental source of antigen during the exercise period.

PMID:
7400473
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk